Cipro, Other Antibiotics to Carry Warnings
Drug safety officials on Tuesday imposed the government’s most urgent safety warning on Cipro and similar antibiotics, citing evidence that they may lead to tendon ruptures, a serious injury that can leave patients incapacitated and needing extensive surgery.
The Food and Drug Administration ordered makers of fluoroquinolone drugs—a potent class of antibacterials—to add a prominent “black box” warning to their products and develop new literature for patients emphasizing the risks. The two leading drugs covered by the warning are Cipro, made by Bayer, and Levaquin, made by Ortho-McNeil. Cipro became a household name during the anthrax attacks of 2001. It is effective against that deadly bacteria and is among the drugs stockpiled by the government in case of a bioterrorism attack. Cipro also is often used to treat urinary tract infections. Levaquin is generally used to treat respiratory infections. FDA’s warnings do not apply to fluoroquinolone drops used to treat eye infections.
FDA has notified the manufacturers of these drugs that a Risk Evaluation and Mitigation Strategy (REMS) is necessary to ensure that the benefits of the drugs outweigh the risks. "Fluoroquinolones are effective in treating certain bacterial infections, but health care professionals and patients need to be aware of the increased risk associated with the use of these drugs of developing tendinitis and tendon rupture, particularly for certain patient populations," said Edward Cox, M.D., director, Office of Antimicrobial Products, Center for Drug Evaluation and Research. "The FDA believes it is important to highlight and strengthen information regarding possible side effects of fluoroquinolones because it may affect decisions about the relative risks and benefits associated with these products."
FDA issued the order after conducting a new analysis of the available literature and post-marketing adverse event reports. The new analysis reconfirms that use of fluoroquinolones is associated with an increased risk of tendon rupture and also demonstrates that despite the current warning of tendon rupture in the labeling for the fluoroquinolones, large numbers of tendon-related adverse events continue to be reported, FDA said. Fluoroquinolones do not treat viral infections such as colds or flu, it noted, adding that while most patients tolerate these medicines well, occasionally some will develop other serious adverse reactions that may include convulsions, hallucinations, depression, abnormalities in heart rhythm, or severe diarrhea.
The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in people older than 60, in those taking corticosteroid drugs, and in kidney, heart, and lung transplant recipients, FDA said. Patients experiencing pain, swelling, inflammation of a tendon or tendon rupture should be advised to stop taking their fluoroquinolone medication and to contact their health care professional promptly about changing their antimicrobial therapy. Patients also should avoid exercise and using the affected area at the first sign of tendon pain, swelling, or inflammation.
Fluoroquinolone manufacturers are required to submit the safety labeling changes, including the strengthened warnings and the Medication Guide, to the FDA within 30 days, or to provide a reason why they do not believe such labeling changes are necessary. In addition to Cipro, generic ciprofloxacin, Levaquin, and generic levofloxacin, the medicines involved in this action are Cipro XR and Proquin XR (ciprofloxacin extended release), Factive (gemifloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), and Floxin and generic ofloxacin. More information on fluoroquinolone antimicrobial drugs is available at www.fda.gov/cder/drug/InfoSheets/HCP/fluoroquinolonesHCP.htm.